Alert archive / Arizona / Flash Flood Warnings in 2019

Flash Flood Warning 30, NWS Tucson, AZ

September 7, 2019Cochise County, Arizona

NWS Tucson, AZ issued this flash flood warning at Sep 7, 2019, 2:23 PM MST for Cochise County, Arizona. It was in force for 112 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 7, 2019, 2:23 PM MST (21:23 UTC)
Expired
Sep 7, 2019, 4:15 PM MST
In force
112 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 72 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 9.4 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2019-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 756 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2019-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
756 J/kg
Mixed-layer CIN
-178 J/kg
Mixed-layer LCL
1892 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

638 
WGUS55 KTWC 072123
FFWTWC
AZC003-072315-
/O.NEW.KTWC.FF.W.0030.190907T2123Z-190907T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
223 PM MST Sat Sep 7 2019

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  Northwestern Cochise County in southeastern Arizona...

* Until 415 PM MST.

* At 221 PM MST, Doppler radar and automated rain gauges indicated
  thunderstorms producing heavy rain across the warned area. Up to 
  one inch of rain has already fallen. The Dragoon rain gauge has 
  reported 1.46 inches of rain in the last 15 minutes. Flash 
  flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Dragoon, Pearce-Sunsites and Kansas Settlement. 

This includes Route 191 between mile markers 49 and 58.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of washes
and streams, country roads, farmland, and other low lying spots.

&&

LAT...LON 3211 10975 3195 10974 3191 11008 3204 11009

$$

AH
2 follow-up statements
856 
WGUS75 KTWC 072216
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
316 PM MST Sat Sep 7 2019

AZC003-072315-
/O.CON.KTWC.FF.W.0030.000000T0000Z-190907T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cochise-
316 PM MST Sat Sep 7 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM MST FOR
NORTHWESTERN COCHISE COUNTY...

At 312 PM MST, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain over the warned area. Up to two 
inches of rain have already fallen. The Dragoon rain gauge has 
recorded 2.6 inches of rain in the last hour and a half. Flash 
flooding is expected to continue.

Some locations that will experience flooding include...
Dragoon, Pearce-Sunsites and Kansas Settlement. 

This includes Route 191 between mile markers 49 and 58.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of washes
and streams, country roads, farmland, and other low lying spots.

&&

LAT...LON 3211 10975 3195 10974 3191 11008 3204 11009

$$

AH
994 
WGUS75 KTWC 072308
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
408 PM MST Sat Sep 7 2019

AZC003-072315-
/O.EXP.KTWC.FF.W.0030.000000T0000Z-190907T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cochise-
408 PM MST Sat Sep 7 2019

...THE FLASH FLOOD WARNING FOR NORTHWESTERN COCHISE COUNTY WILL
EXPIRE AT 415 PM MST...

The heavy rain has ended although light showers will continue 
through 5 pm. Flooding is no longer expected to pose a threat. 
Please continue to heed any remaining road closures.

LAT...LON 3211 10975 3195 10974 3191 11008 3204 11009

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 7, 2:22 PM MST, 1 minute earlier.

Area forecast discussion, Sep 7, 2:22 PM MST, 1 minute before
Area Forecast Discussion
National Weather Service Tucson AZ
222 PM MST Sat Sep 7 2019

.SYNOPSIS...Increasing thunderstorm chances this weekend into
early next week. Some storms will generate strong gusty winds and
heavy rain. Some drying from the west will limit thunderstorms the
second half of the week. As storms increase, temperatures will
fall back to near or below average most of the week.

&&

.DISCUSSION...Isolated to scattered showers and thunderstorms
continued to develop early this afternoon. That said, conditions
still appeared to be shaping up for an active day thunderstorm wise
across southeast Arizona. Deeper moisture was in place and will
interact with drier mid-level air to the west that was associated
with a trough of low pressure entering California today. Ahead of
this trough, a disturbance was approaching southwest Arizona early
this afternoon. This feature showed up nicely in satellite water
vapor imagery and was also captured rather well in the models. This
disturbance along with a little more daytime heating will continue
to trigger thunderstorms through at least this evening. Conditions
remained favorable for some of the stronger thunderstorms to produce
hail, damaging winds and locally heavy rainfall. The updated
Excessive Rainfall Outlook from Weather Prediction Center(WPC)
continued to show southeast Arizona in a slight risk area.
Otherwise, models showed the low pressure trough entering California
today tracking through the central Rockies on Sunday. Latest GFS
solution showed more drier than previously forecast air spreading
into Arizona in association with this trough. This looked reasonable
based on the middle and upper level drying showing up in satellite
water vapor imagery spreading into southwest Arizona today. This
drier air would translate to a downturn in thunderstorm activity for
at least tomorrow. For now, will show a slight decrease in
thunderstorm chances compared to the previous forecast. However,
since southern Arizona will be on the tail end of this low pressure
trough the drying might be overdone in the GFS model. Thus, will
keep thunderstorms in the forecast through early this coming week.
In general, daytime temperatures will be dropping to near or
slightly below normal readings as height and thickness values lower
over the region through this coming week.

&&

.AVIATION...Valid through 09/00Z.
Scattered TSRA across much of the forecast area this evening, slowly
dissipating tonight. SCT-BKN clouds 12k-18k ft MSL through the
forecast period, with decreasing CIGs around TSRA. Light and
variable surface winds settle WLY-NWLY during the afternoon,
including the potential for gusty outflow winds around TSRA. Another
round of scattered TSRA again Sunday afternoon with similar
CIGS. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Moisture has increased across southeast Arizona,
allowing for more robust thunderstorm activity. Scattered
thunderstorms can be anticipated each afternoon/evening beginning
today through the first portion of next week. Conditions dry out by
Thursday leaving just isolated precipitation that mainly hugs the
higher terrain. 20-ft winds will become breezy at times during the
afternoon through next Tuesday, especially across western Pima
County and the Upper Gila River Valley. Expect gusty outflows around
thunderstorms as well.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Sep 7, 12:14 PM MST, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1214 PM MST Sat Sep 7 2019

AZZ503-513-072000-
Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
1214 PM MST Sat Sep 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COCHISE AND
SOUTHEASTERN SANTA CRUZ COUNTIES UNTIL 100 PM MST...

At 1214 PM MST, Doppler radar was tracking a strong thunderstorm near
Parker Canyon Lake, or 19 miles southwest of Sierra Vista, moving
southwest at 25 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Parker Canyon Lake and Lochiel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3150 11051 3135 11037 3133 11040 3134 11080
TIME...MOT...LOC 1914Z 052DEG 20KT 3137 11053

Cerniglia
Special weather statement, Sep 7, 12:33 PM MST, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1233 PM MST Sat Sep 7 2019

AZZ508-512-072015-
Chiricahua Mountains including Chiricahua National Monument-Eastern
Cochise County Below 5000 Feet including Douglas/Willcox-
1233 PM MST Sat Sep 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COCHISE COUNTY UNTIL
115 PM MST...

At 1233 PM MST, Doppler radar was tracking a strong thunderstorm 11
miles south of Bowie, or 21 miles east of Willcox. This storm was
nearly stationary.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly remote areas of northeastern
Cochise County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3221 10929 3207 10935 3199 10946 3204 10964
      3218 10976 3232 10957 3228 10941
TIME...MOT...LOC 1933Z 130DEG 0KT 3215 10949

Cerniglia
Special weather statement, Sep 7, 1:14 PM MST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Tucson AZ
114 PM MST Sat Sep 7 2019

AZZ503-507-513-072100-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
114 PM MST Sat Sep 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SANTA CRUZ COUNTY UNTIL
200 PM MST...

At 113 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles south of Patagonia, or 14 miles east of Nogales, moving west at
25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Nogales, Patagonia, Sonoita, Elgin, Nogales International Airport,
Patagonia Lake State Park, Kino Springs, Canelo and Lochiel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3167 11094 3165 11049 3133 11049 3133 11096
TIME...MOT...LOC 2013Z 089DEG 23KT 3143 11071

Cerniglia
Special weather statement, Sep 7, 2:07 PM MST, 16 minutes before
Special Weather Statement
National Weather Service Tucson AZ
207 PM MST Sat Sep 7 2019

AZZ503-504-072145-
Upper Santa Cruz River and Altar Valleys including Nogales-Tucson
Metro Area including Tucson/Green Valley/Marana/Vail-
207 PM MST Sat Sep 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PIMA AND NORTH
CENTRAL SANTA CRUZ COUNTIES UNTIL 245 PM MST...

At 207 PM MST, Doppler radar was tracking a strong thunderstorm near
Arivaca, or 18 miles west of Tubac, moving east at 15 mph.

Wind gusts up to 50 mph and pea sized hail will be possible with
this storm.

This storm will remain over mainly remote areas of south central Pima
and north central Santa Cruz Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3157 11140 3172 11147 3180 11118 3164 11111
TIME...MOT...LOC 2107Z 254DEG 12KT 3166 11136

AH

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 12:14 PM MSTSpecial Weather StatementTWCSanta Cruz46 min
Sep 7, 12:33 PM MSTSpecial Weather StatementTWCCochise42 min
Sep 7, 1:14 PM MSTSpecial Weather StatementTWCSanta Cruz46 min
Sep 7, 1:27 PM MSTAreal Flood AdvisoryTWCCochise2 hr
Sep 7, 2:07 PM MSTSpecial Weather StatementTWCSanta Cruz38 min
Sep 7, 2:31 PM MSTFlash Flood WarningTWCSanta Cruz119 min
Sep 7, 2:53 PM MSTAreal Flood AdvisoryTWCCochise112 min
Sep 7, 3:19 PM MSTSpecial Weather StatementTWCCochise26 min
Sep 7, 4:46 PM MSTAreal Flood AdvisoryTWCCochise, Pima89 min

Nearby

Flash Flood Warnings in Arizona, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.